Health knowledge made personal
Join this community!
› Share page:

My wife and I have been together 3 years. 2 months ago she attempted suicide and is now heavily medicated. HELP


Posted by Casper411

My wife and I have been together 3 years. 2 months ago she attempted to scratch her wrist with an object dramatically saying she was committing suicide. She was diagnosed bi-polar, ptsd and depression. The psychotherapist prescribed her Abilify - 5mg once daily, Lamictal 100mg once daily which we ramped up over 5 weeks, Lithium Carbonate 475mg once daily and Xanax .50 caplets to be taken as needed. With this cocktail of medications it makes her more like she is on an overmedicated cloud. I am seriously wondering what this may do to her health, liver, pancreas etc. It makes her not want to be physical at all. It makes her explode in rage from time to time over very small things. It makes her hate me, because I am trying to be there for her through this. Do you think I should get a second opinion? The Dr. her father has been seeing since 2008 and they trust him as he has been practicing for over 30 years. I am very worried all of this is new to me and I don't know much about it, but I want to be there for her and not sound like a know it all.
 
Answers (4)
Sort by: Newest first | Oldest first

Hi Casper,

It sounds like the medication may not be working quite yet. Does her doctor know about her rage? As for her medication, it takes awhile for Lithium and Lamictal to work. 

Also, it is very important that you seek help for yourself. There is a wonderful organization called NAMI www.nami.org. It is geared towards families and friends of the mentally ill. You will find all kinds of support there. They have support groups all over the country. 

 

It makes her explode in rage from time to time over very small things. It makes her hate me,

Or these may be the wrong meds for her.  If they are not right for her they can only make her dis-order worse.  Discuss this with her doctor and maybe her meds. can be changed.  Lithium had a very negative effect on me and they had to try several times before they came up with the right combination of meds. to treat my dis-order best.

 

Hi Casper,

I also take Lamictal (175mg daily) and before I started taking it I was informed by my psychiatrist that it has been linked to both the Stevens-Johnson syndrome as well as being linked to liver damage. I felt that I made an informed decision to start it at just 25mg a day and slowly we ramped it up to 175mg which I have been taking for about a year now. So far I've had no side effects from it.

I can't comment on the Abilify or Lithium as I have never taken either of them, but I do take Seroquel which is in the same class of drugs as Abilify. It did make me extremely drowsy and lethargic when I first started taking it. I started it on 25mg a day and every time the dose increased I would go back to feeling horribly drowsy and moody. In six months my dose is now up to 450mg a day and I tolerate it pretty well.

If the side effects from her drugs don't pass within about a month it might be worth going for a chat with the doctor. I'm sure she doesn't want to spend her life feeling overly medicated and would much rather be more active.

Also I agree with Glinda that you should make sure that you get some support for yourself, it's very easy for us with the disorders to become moody and say horrible things to those we love. We genuinelly don't mean to hurt our loved ones but inside our heads can be a really confusing place to be sometimes. So yes, make sure you are supported, the more you are supported and educated about her conditions the better you can support her.

All the best and take care :) 

I also agree about the importance of finding help for yourself. NAMI and DBSA are both good places to start. The lithium did cause rage in me, and my understanding is that seroquel can do the same. It might be a good idea to consult another psychiatrist, but that's only if your wife is comfortable with that. The psych might be able to recommend a support group as well.
NOTICE: The information provided on this site is not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on Wellsphere. If you have a medical emergency, call your doctor or 911 immediately.
Post an answer
Write a comment: